This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
Administration of cimetidine to coronary care unit (CCU) patients who are also receiving lidocaine elevates serum levels of the antiarrhythmic agent and may cause severe lidocaine toxicity. This news comes from Albert B. Knapp, MD, senior resident in medicine, Albert Einstein College of Medicine of Yeshiva University, New York City.
According to various cardiologists, cimetidine is often given "quite freely" in the CCU, says Knapp. The aim, he explains, is to forestall upper gastrointestinal (GI) tract symptoms secondary to the stress of hospitalization, although a direct relationship between stress and GI insult has yet to be satisfactorily demonstrated.
"There are many thousands on these two commonly prescribed drugs, and their interaction is probably responsible for much of the unexplained mental confusion and episodes of unexpected arrhythmias frequently seen in [CCUs]," Knapp says. Reporting at the recent American College of Cardiology scientific session in Atlanta on a study carried out at
Lidocaine-cimetidine interaction can be toxic. JAMA. 1982;247(23):3174–3175. doi:10.1001/jama.1982.03320480006002
Customize your JAMA Network experience by selecting one or more topics from the list below.